Hail, Hutchinson
- When
- July 8, 2:00 PM CST
- Where
- Hutchinson County, 9.2 mi WNW of Pringle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.020, -101.590
Afternoon thunderstorms formed across portions of the Texas Panhandle on the afternoon of the 8th due to instability and wind shear in the atmosphere. As a result, severe thunderstorms developed with reports of large hail and wind damage due to severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Afternoon thunderstorms formed across portions of the Texas Panhandle on the afternoon of the 8th due to instability and wind shear in the atmosphere. As a result, severe thunderstorms developed with reports of large hail and wind damage due to severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 8, 1:03 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 203 PM CDT Fri Jul 8 2022 .DISCUSSION... As the main northern stream continues its low amplitude propagating flow across the northern CONUS/southern Canada, the main H500 subtropical anti-cyclonic flow continues to be a quasi- stationary feature for the southern CONUS. With steering winds to the north not strong enough to change the synoptic pattern, the southern stream H500 broad high and where it sets up will dictate our weather pattern for the next several days. Starting this afternoon through portions of tonight, latest RAP/hi-res data analysis shows a broad closed anti-cyclonic circulation across eastern New Mexico where high terrain convection has developed. Any perturbation around the periphery of this broad closed H500 high may also help to generate additional storms further east into the western Panhandles in-conjunction with peak heating of the day. As thunderstorm develop, generated outflow boundaries along with propagating cold pools may generate more convection moving in multiple directions as the main steering flow remains under 15 kts and areas under mostly clear skies may see additional thunderstorm development as well. Thunderstorms this afternoon may become severe with damaging winds gusts being the main threat along with localized heavy rainfall and/or flooding. As the main H500 high pressure system becomes quasi-stationary over the southern High Plains as of the latest 08/12Z model and numerical data, monsoon flow should keep thunderstorm chances south and west of the Panhandles Saturday through the first half of Monday as large scale subsidence resides over the Panhandles keeping us dry. As the center of the main H500 high moves west over the Four Corners region, weak northerly H500 flow should suffice for diurnal convection to move into the Panhandles for the high terrain of CO/NM starting Monday night through Thursday. Not everyone will see rainfall each day, but at least there will be some chance of rainfall. Temperatures through the forecast period will be near to above average for mid July. The hottest days of the forecast period will be Sunday and Monday where most locations could be near 100 degrees or above, especially on Monday where some heat headlines maybe needed as some locations could reach 105 degrees. Meccariello && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 68 95 70 97 / 30 10 5 0 Beaver OK 69 96 71 101 / 20 5 0 0 Boise City OK 63 93 67 97 / 40 5 5 0 Borger TX 71 98 72 101 / 30 5 5 0 Boys Ranch TX 69 97 71 100 / 40 10 5 0 Canyon TX 67 95 68 98 / 30 10 5 0 Clarendon TX 72 95 72 98 / 20 10 5 0 Dalhart TX 64 94 67 98 / 40 5 5 0 Guymon OK 67 96 70 101 / 30 5 0 0 Hereford TX 68 96 69 99 / 30 10 10 0 Lipscomb TX 70 96 70 100 / 20 5 0 0 Pampa TX 68 95 70 98 / 20 5 5 0 Shamrock TX 72 97 71 98 / 20 5 5 0 Wellington TX 74 99 72 100 / 20 5 5 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && 29/29
Hazardous Weather Outlook National Weather Service Amarillo TX 209 PM CDT Fri Jul 8 2022 OKZ001>003-TXZ001>020-317-091100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 209 PM CDT Fri Jul 8 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon through tonight across the Oklahoma and Texas Panhandles. A few storms may become severe, with damaging winds the primary hazard. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across portions of the Panhandles Monday afternoon through Wednesday evening. Widespread severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary late this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
234 PM CDT Fri Jul 8 2022
OKZ002-TXZ002-003-082000-
Texas OK-Sherman TX-Hansford TX-
234 PM CDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of south central Texas,
northwestern Hansford and northeastern Sherman Counties through 300
PM CDT...
At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Texhoma, or 19 miles east of Stratford, moving
north at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goodwell and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3628 10148 3619 10157 3620 10178 3646 10206
3661 10159
TIME...MOT...LOC 1933Z 158DEG 9KT 3638 10172
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
235 PM CDT Fri Jul 8 2022
TXZ007-008-082000-
Hutchinson TX-Moore TX-
235 PM CDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of southwestern
Hutchinson and southeastern Moore Counties through 300 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Lake Meredith, or 17 miles southeast of Dumas,
moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fritch, Stinnett, Sanford and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3567 10194 3578 10185 3590 10159 3582 10143
3564 10148 3562 10167 3562 10178
TIME...MOT...LOC 1934Z 251DEG 6KT 3573 10171
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DGWThe Amarillo radar (KAMA), 88 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several downed power poles were reorted with power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047474, 1047475, 1047476, 1047477, 1047473.